Alert archive / New Mexico / Areal Flood Advisories in 2021
Areal Flood Advisory 252, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this areal flood advisory at Aug 21, 2021, 5:47 PM MDT for Lea County, New Mexico. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 5:47 PM MDT (23:47 UTC)
- Expired
- Aug 21, 2021, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 162 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464 WGUS84 KMAF 212347 FLSMAF Flood Advisory National Weather Service Midland/Odessa TX 547 PM MDT Sat Aug 21 2021 NMC025-220300- /O.NEW.KMAF.FA.Y.0252.210821T2347Z-210822T0300Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lea NM- 547 PM MDT Sat Aug 21 2021 The National Weather Service in Midland/Odessa has issued a * Flood Advisory for... West Central Lea County in southeastern New Mexico... * Until 900 PM MDT. * At 547 PM MDT, Doppler radar indicated heavy rain due to thunderstorms. Minor flooding is ongoing or expected to begin shortly in the advisory area. * Some locations that will experience flooding include... Highway 62, Highway 529, and mainly rural areas of West Central Lea County PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3273 10381 3287 10370 3267 10343 3251 10357 $$ Michelle Schuldt
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood advisory went out at Aug 21, 5:35 PM MDT, 12 minutes earlier.
Area forecast discussion, Aug 21, 5:35 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 635 PM CDT Sat Aug 21 2021 ...New AVIATION... See 00z aviation discussion below. .AVIATION... (00Z TAFS) Issued at 630 PM CDT Sat Aug 21 2021 TSRA is expected at CNM and HOB this evening. Winds will generally be out of the southeast with gusts possible this evening and tomorrow afternoon. Low ceilings, outside of thunderstorms, are possible tonight around 12z but confidence is low. && .SHORT TERM... (This afternoon through Sunday night) Issued at 1252 PM CDT Sat Aug 21 2021 An upper level high is currently centered near the ArkLaTex region. This high will slowly build west into our region during the short term period. Today thunderstorms will remain possible over the western higher terrain thanks to the aid of daytime heating and orographic ascent. Thunderstorms will struggle to reach into the western plains along outflow as weak subsidence from the building high will suppress any convection. Thunderstorms will be capable of very heavy rainfall as perceptible water remains high at 1.55 inches. Additionally, small hail, gusty winds, and frequent lightning will be possible. Highs today will be near normal with highs in the 90s across a majority of the area, upper 80s in the higher terrain, and low 100s in the Rio Grande Valley. Lows will be a bit warmer than normal with plentiful moisture across the region. By Sunday, the ridge will continue to build and weak subsidence will overspread much of the area. Rainfall chances will end for much of the region as a result with only an isolated chance of a thunderstorm over the higher terrain of Southeast New Mexico. Slightly higher heights will result in temperatures inching a degree or two higher than yesterday across the area. Low tempertures will && .LONG TERM... (Monday through Friday) Issued at 1252 PM CDT Sat Aug 21 2021 The extended will be warm and dry. The ridge will be overhead by Monday, virtually eliminating any chance of precipitation for the upcoming week. Temperatures will be warming as well, with highs on Monday and Tuesday near normal in the mid to upper 90s. By Wednesday, a trough will swing across NW CONUS, helping flatten out the ridge. This will cause temperatures to cool slightly, with highs Wed-Fri mainly in the low to mid 90s. By the weekend, a few places may only reach the upper 80s! As mentioned before, we will stay dry with no significant precipitation expected. Unfortunately, there seems to be no end in sight from this dry spell in the long-range models. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 94 70 96 / 0 0 0 0 Carlsbad 71 93 69 93 / 20 20 0 0 Dryden 73 98 72 96 / 0 0 0 0 Fort Stockton 70 93 69 95 / 10 0 0 0 Guadalupe Pass 65 84 66 86 / 20 20 10 0 Hobbs 68 91 67 93 / 20 10 0 0 Marfa 62 88 59 89 / 20 10 0 0 Midland Intl Airport 71 94 70 95 / 0 0 0 0 Odessa 72 93 70 95 / 10 0 0 0 Wink 73 97 72 97 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...80 LONG TERM....10 AVIATION...80
Hazardous weather outlook, Aug 21, 12:10 PM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 110 PM CDT Sat Aug 21 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-221815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 110 PM CDT Sat Aug 21 2021 /1210 PM MDT Sat Aug 21 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible across New Mexico, the Guadalupe, Delaware, and Davis Mountains and adjacent Plains. Any storms that develop will be capable of gusty and erratic winds, frequent lightning, and brief heavy rain which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 21, 1:14 PM MDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
214 PM CDT Sat Aug 21 2021
TXZ277-278-212000-
Davis Mountains Foothills TX-Davis Mountains TX-
214 PM CDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northwestern
Brewster, southern Reeves, southeastern Jeff Davis and northeastern
Presidio Counties through 300 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Balmorhea State Park, or 13 miles northeast of Fort
Davis, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Black
Mountain, Star Mountain, Indian Lodge and Fort Davis National
Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3075 10400 3087 10374 3077 10359 3075 10357
3041 10380 3043 10398
TIME...MOT...LOC 1914Z 057DEG 12KT 3076 10378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
88Special weather statement, Aug 21, 1:26 PM MDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
126 PM MDT Sat Aug 21 2021
NMZ028-029-033-212015-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
126 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northeastern Eddy
and northern Lea Counties through 215 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lovington, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tatum, McDonald, Maljamar, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3326 10308 3275 10366 3287 10386 3297 10381
3297 10376 3305 10377 3344 10357
TIME...MOT...LOC 1925Z 224DEG 18KT 3305 10356
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91Special weather statement, Aug 21, 3:38 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT Sat Aug 21 2021
NMZ033-TXZ045-212230-
Central Lea County NM-Gaines TX-
438 PM CDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of east central Lea and
northwestern Gaines Counties through 530 PM CDT/430 PM MDT/...
At 437 PM CDT/337 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Humble City, or near Hobbs, moving northeast at 10
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hobbs, Humble City, Industrial Airpark, Knowles, Higginbotham and Lea
County Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10306 3296 10298 3277 10288 3267 10328
3290 10330 3300 10307 3300 10306
TIME...MOT...LOC 2137Z 246DEG 10KT 3281 10319
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
80Local storm report, Aug 21, 4:19 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
519 PM CDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST 5 NW HOBBS 32.79N 103.22W
08/21/2021 M59 MPH Lea NM MESONET
&&
MSCHULDTSpecial weather statement, Aug 21, 5:37 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
537 PM MDT Sat Aug 21 2021
NMZ028-220000-
Eddy County Plains NM-
537 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of central Eddy County
through 600 PM MDT...
At 536 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad, moving northwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad, Avalon, Carlsbad North, Lake Avalon, Cavern City Air
Terminal and Living Desert State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3240 10411 3230 10428 3246 10439 3256 10420
TIME...MOT...LOC 2336Z 141DEG 5KT 3242 10425
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
10Local storm report, Aug 21, 5:40 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
640 PM CDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG HOBBS 32.73N 103.16W
08/21/2021 LEA NM SOCIAL MEDIA
MATURE, TALL TREES WERE BLOWN DOWN ON THE NORTH SIDE OF
HOBBS.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:21 PM MDT | Areal Flood Advisory | MAF | Lea | 114 min |
| Aug 21, 1:26 PM MDT | Special Weather Statement | MAF | Lea | 49 min |
| Aug 21, 2:54 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Aug 21, 3:38 PM MDT | Special Weather Statement | MAF | Lea | 52 min |
| Aug 21, 4:07 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 53 min |
| Aug 21, 4:09 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Aug 21, 5:17 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 21, 5:32 PM MDT | Flash Flood Warning | MAF | Eddy | 2 hr |
| Aug 21, 5:37 PM MDT | Special Weather Statement | MAF | Eddy | 23 min |
Nearby
Areal Flood Advisories in New Mexico, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.